Skip to main content
  1. Life
  2. Health & Fitness
  3. Healthcare

Viagra use may increase risk of melanoma

See also

Most Floridians know that exposure to the sun increases their risk of skin cancers, but until a published report in JAMA: Internal Medicine last week, no one would have imagined that men taking Viagra (sildenafil) could significantly raise their chances of developing melanomas which are potentially the deadliest skin cancer.

Principal investigator Wen-Qing Li, PhD of Brigham and Women’s Hospital in Boston knew that the drug had properties that could target a specific mutation present in about half of melanomas and wondered whether this effect could trigger metastasis (spread) of melanoma cells in the body.

In 2000, Li and colleagues questioned over 25,000 men in the Health Professionals’ Followup Study about their use of Viagra for erectile dysfunction. The average age of the participants was 64.8 years.

When the researchers analyzed the data from 2000 to 2010, they found that after adjusting for known risk factors such as family history or episodes of sunburns, those men who used Viagra were 84% more likely to develop melanomas.

There was no apparent increased risk of developing other skin cancers like basal cell or squamous cell for those men taking Viagra.

There was also no correlation between erectile dysfunction itself and melanoma.

In his comments, Li wrote that “our study cannot prove cause and effect.” He has proposed a longer follow-up study that would include analysis of the dose of Viagra that individuals took and how often.

Of course, now that this study has been published and until there is further research, physicians and patients have the dilemma of how to interpret this information. Probably the best advice is to speak to your doctor before taking Viagra and if you do take it, make sure you have regular skin checks by either your primary physician or a dermatologist.

Advertisement